Kansas, 2012

Damaging Wind in Kansas, July 13, 2012

July 13, 2012 · NWS ICT · 1 event in 1 county or zone

A lone strong storm and weak line moved across portions of south central Kansas producing sub-severe weather. However, wind damage was noted at one location near Anthony.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A lone strong storm and weak line moved across portions of south central Kansas producing sub-severe weather. However, wind damage was noted at one location near Anthony.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 13, 5:44 PM CST, 11 minutes earlier.

Area forecast discussion, Jul 13, 5:44 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT FRI JUL 13 2012

.UPDATE...

UPDATED ABOUT AN HOUR AGO TO ADJUST PRECIP THIS EVENING.

SMALL CLUSTER OF STORMS CONTINUES TO DIVE SOUTH OVER PORTIONS OF
SOUTH CENTRAL KS. THIS AREA OF STORMS WILL CONTINUE TO DIVE SOUTH
THIS EVENING AND SHOULD BE OUT OF THE AREA BY 9 PM. DID LINGER SOME
ISO STORM CHANCES OVER CENTRAL KS DUE TO VIS SATELLITE STILL SHOWING
SOME POCKETS OF TOWERING CU. MEANWHILE WENT AHEAD AND REMOVED POPS
FOR SOUTHEAST KS. CONFIDENCE IS HIGH THAT BY 9 PM THE PRECIP WILL BE
OUT OF THE FORECAST AREA.

&&

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERN WILL BE STORM CHANCES THIS EVENING.

A SMALL CLUSTER OF STORMS SOUTHWEST OF WICHITA WILL CONTINUE TO PUSH
SOUTH THIS EVENING AND WILL BE OUT OF THE FORECAST AREA BY 9 PM.
WITH THIS AREA OF STORMS WELL SOUTH OF KICT...WENT AHEAD AND TOOK
OUT OF THE KICT TAF. THEREFORE CURRENTLY RUNNING WITH VFR CONDITIONS
AREAWIDE THROUGH THIS TAF PACKAGE AS THE BULK OF THE UPPER ENERGY
CONTINUES TO PUSH SOUTH AND EAST LEAVING THE FORECAST AREA HOT AND
DRY.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 318 PM CDT FRI JUL 13 2012/

DISCUSSION...

FORECAST CHALLENGES: MAIN ISSUE FOR THIS FORECAST IS DETERMINING MAX
TEMPERATURES FOR THE NEXT FEW DAYS AS MODEL GUIDANCE HAS BEEN TOO
LOW THE PAST COUPLE OF DAYS. THE EXTENDED PART OF THE FORECAST IS A
TOSS UP WITH ANY WEAK WAVES THAT MAY MOVE THROUGH THE AREA.

SYNOPSIS: A RIDGE ACROSS THE ROCKIES WILL BEGIN ITS EASTWARD SLIDE
AS A TROUGH STRETCHING FROM MINNESOTA TO LOUISIANA WILL PROGRESS TO
DEVELOP A NORTHEASTWARD SLANT. THE NORTHERN PORTION OF THIS TROUGH
WILL REMAIN OVER THE EASTERN CONUS FOR A GOOD PORTION OF THE
FORECAST PERIOD. THIS TROUGH HAS DEVELOPED SHOWERS AND THUNDERSTORMS
AS IT DRAPES THROUGH THE CENTRAL UNITED STATES. THERE IS AN
ASSOCIATED DOMINO EFFECT WITH DEVELOPMENT ON THE OUTFLOW BOUNDARIES
OF THESE STORMS IN THE UNSTABLE ATMOSPHERE TO THE SOUTH.

TONIGHT TO TUESDAY: A TROUGH WILL CONTINUE TO DEEPEN ALONG THE
WESTERN CONUS IN THIS TIME FRAME...BUT THE RIDGE SHALL REMAIN OVER
THE AREA. THERE IS A SLIGHT BREAKDOWN IN THE RIDGE ON SUNDAY WHICH
WILL SCRUNCH THE HIGH TO THE SOUTHEAST AND SOUTHERN PLAINS. HOWEVER
THE MAIN ENERGY ASSOCIATED WITH THIS SYSTEM WILL STAY TO THE
NORTHERN PLAINS AND WESTERN CONUS. TEMPERATURES SHOULD STAY ABOVE
NORMAL THROUGH THE FORECAST PERIOD WITH VALUES NEAR 100. EVEN SIDING
ON THE WARM SIDE OF THINGS ACCORDING TO MODEL GUIDANCE WITH LACKING
GROUND MOISTURE...THIS DOES NOT ACCOUNT FOR DEVELOPMENT OF CUMULUS
UPON REACHING CONVECTIVE TEMPERATURES. THERE IS SOMEWHAT OF A
LIMITED MOISTURE FIELD...BUT CANNOT RULE OUT VERY ISOLATED CHANCES
IN THE AFTERNOON HOURS WHICH HAS OCCURRED THIS WEEK IN THAT SAME
TIME PERIOD GIVEN INSTABILITY. MODEL GUIDANCE HAS NOT HAD THE BEST
HANDLE ON TEMPERATURES FURTHER COMPLICATING WHAT THE MAX TEMP WILL
REACH FOR THE DAY.

WEDNESDAY TO FRIDAY: THERE DOES APPEAR TO BE A BIT OF QUESTION FOR
THIS TIME PERIOD AND ANY WAVES THAT MAY CREEP IN FROM THE ROCKIES
OFF OF THE MAIN TROUGH MENTIONED ABOVE. THE INFLUENCE OF ANY OF
THESE WAVES IS QUESTIONABLE BASED ON MODEL DISCREPANCIES. IT APPEARS
THERE WILL BE A FRONTAL PASSAGE FOR THE LATTER PART OF THE
WEEK...HOWEVER TIMING IS IN THE AIR. PRECIP CHANCES FOR WEDNESDAY IN
SOUTHEAST KANSAS WERE DECREASED...AND IT LOOKS LIKE BETTER CHANCES
WILL BE IN WESTERN KANSAS ON WEDNESDAY EVENING. THEREFORE ANY
CHANCES IN THE CWA REMAIN QUESTIONABLE. TEMPERATURES WILL MODERATE
AROUND 100 SIMILAR TO THE FIRST PART OF THE FORECAST.

ONLY MINOR TWEAKS AND ADJUSTMENTS WERE NEEDED TO THE ONGOING
FORECAST.

PEARCE

AVIATION...

MAIN CONCERN IS THUNDERSTORM POTENTIAL THIS AFTERNOON.
ISOLATED-SCATTERED STORMS CONTINUE TO DEVELOP IN THE VICINITY OF
OUTFLOW BOUNDARY FROM THIS MORNINGS PRECIPITATION OVER NE KS. BEST
COVERAGE HAS BEEN IN SOUTHEAST KS...AND EXPECT THIS TO PERSIST
GIVEN SOME SUPPORT ALOFT. RECENTLY AMEND KCNU TO INCLUDE TEMPORARY
THUNDERSTORM IN FORECAST. CHANCES TOO LOW TO MENTION AT KSLN/KICT
FOR NOW. EXPECT THESE TO BE DIURNALLY MODULATED...WITH VFR
CONDITION AFTER SUNSET AT ALL SITES. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72 100  73  98 /  20  10   0   0
HUTCHINSON      72 101  73  97 /  20  10   0   0
NEWTON          72  99  72  96 /  20  10  10   0
ELDORADO        72  98  72  96 /  10  10  10   0
WINFIELD-KWLD   74 100  73  97 /  10  10   0   0
RUSSELL         72 102  72 100 /  10   0   0   0
GREAT BEND      71 101  72  99 /  10  10   0   0
SALINA          74 100  74  99 /  10  10  10   0
MCPHERSON       71 101  72  98 /  20  10  10   0
COFFEYVILLE     72  98  72  96 /  20  10  10  10
CHANUTE         72  96  72  96 /  10  10  10  10
IOLA            73  97  72  96 /  10  10  10  10
PARSONS-KPPF    71  97  72  96 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 13, 5:01 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT FRI JUL 13 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
601 PM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED STORMS ARE EXPECTED TO AFFECT PRIMARILY SOUTH
CENTRAL KANSAS THROUGH 9 PM. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING WINDS TO 50 MPH AND VERY LOCALIZED HEAVY RAIN. HOWEVER
MOST AREAS WILL REMAIN DRY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON HEAT INDICES WILL HOVER AROUND THE 100 DEGREE MARK FOR
SATURDAY THROUGH THURSDAY.

THERE IS A HIGH GRASSLAND FIRE INDEX ON SUNDAY FOR CENTRAL KANSAS
MAINLY NORTH OF KANSAS HIGHWAY 4.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SF/PEARCE

In the hours before

Special weather statement, Jul 13, 12:47 PM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
147 PM CDT FRI JUL 13 2012

KSZ096-131915-
NEOSHO-
147 PM CDT FRI JUL 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NEOSHO COUNTY...

AT 142 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ERIE...OR 10 MILES SOUTHEAST OF CHANUTE...
AND MOVING SOUTHEAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3753 9509 3741 9538 3758 9543 3763 9528
TIME...MOT...LOC 1847Z 335DEG 6KT 3756 9532

HOWERTON
Special weather statement, Jul 13, 1:23 PM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
223 PM CDT FRI JUL 13 2012

KSZ095-131945-
WILSON-
223 PM CDT FRI JUL 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WILSON COUNTY...

AT 217 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR FREDONIA...OR 20 MILES SOUTHWEST OF
CHANUTE...AND MOVING SOUTH AT 10 MPH. VERY HEAVY RAIN WAS OCCURRING
BETWEEN FRENDONIA AND NEODESHA. THE HEAVY RAIN MAY BRIEFLY OVERWHELM
DRAINAGE SYSTEMS AND CAUSE PONDING OF WATER ON ROADS.

TORRENTIAL RAIN WITH REDUCED VISIBILITY...DIME SIZE HAIL AND WINDS
TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3738 9554 3738 9568 3739 9594 3755 9584
      3756 9563 3739 9553
TIME...MOT...LOC 1921Z 003DEG 8KT 3751 9577

HOWERTON
Special weather statement, Jul 13, 2:08 PM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT FRI JUL 13 2012

KSZ099-132045-
MONTGOMERY-
308 PM CDT FRI JUL 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MONTGOMERY COUNTY...

AT 300 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LIBERTY...OR 9 MILES NORTH OF
COFFEYVILLE...AND MOVING SOUTH AT 10 MPH.

TORRENTIAL RAIN IS LIKELY. DIME SIZE HAIL AND WINDS OF 40 TO 50 MPH
ARE POSSIBLE WITH THIS STORM.

REDUCED VISIBILITY IN TORRENTIAL RAINFALL IS LIKELY IN THE AREA
BETWEEN INDEPENDENCE AND COFFEYVILLE. PONDING OF WATER ON ROADS AND
FLOODING OF POOR DRAINAGE AREAS IS LIKELY.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3700 9584 3726 9569 3726 9552 3699 9553
TIME...MOT...LOC 2005Z 340DEG 10KT 3716 9564

HOWERTON
Special weather statement, Jul 13, 5:55 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT FRI JUL 13 2012

KSZ091-140030-
HARPER-
655 PM CDT FRI JUL 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...

AT 651 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ANTHONY MOVING SOUTH AT 25 MPH.

GUSTS AROUND 45 MPH ARE LIKELY FROM THIS THUNDERSTORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3721 9809 3722 9787 3700 9783 3699 9809
TIME...MOT...LOC 2354Z 357DEG 23KT 3712 9797

ES

The radar

The Vance AFB radar (KVNX), 50 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
July 13, 5:55 PM CST to 5:56 PM CST
Where
Harper County, 3.02 mi NE of Anthony
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.180, -97.990

A barn located at a residence was blown down along with a few power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403486.